North Dakota, 2003

Tornado in North Dakota, June 5, 2003

June 5, 2003 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 2:00 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 5, 2:00 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT THU JUN 05 2003

MAIN CONCERNS WILL BE TIMING OF PRECIPTATION AND TEMPERATURES.
LITTLE CHANGE IN OVERALL PATTERN FROM LAST COUPLE DAYS...CONTINUED
WET THROUGH THE WEEKEND.

SAT PICS SHOWING GOOD SPIN ON MID/UPPER SYSTEM ALONG THE MT/ND
BORDER AT THIS TIME WITH SCATTERED CONVECTION PIVOTING AROUND
THE SYSTEM. SCATTERED SHOWERS AND A FEW THUNDERSTORMS EXPECTED
TO CONTINUE TODAY ACROSS THE CWA AS THE SYSTEM MOVES SOUTHEAST.

MODELS IN FAIRLY GOOD AGREEMENT EJECTING NEXT MID/UPPER LEVEL
LOW ACROSS WESTERN CWA LATER TODAY WITH MAIN LIFT/ENERGY TO THE WEST
AND NORTH OF THE LOW PRESSURE TRACK. SYSTEM TO TRACK SOUTH...SOUTHEAST
OVERNIGHT TO BE FOLLOWED BY ANOTHER LOW PRESSURE SYSTEM MOVING SOUTH
OUT OF ALBERTA CAN ACROSS FAR EASTERN MT FRIDAY.

THE SECOND SYSTEM WILL SUPPLY ENOUGH LIFT OVER THE CWA TO TRIGGER
MORE SHOWERS TO THE REGION INTO SATURDAY. INSTABILITY REMAINS
MARGINALLY UNSTABLE WITH LIS AROUND ZERO AND ISOLATED CAPES TO
400 J/KG. THE TQ INDEX ALSO CONTINUES TO SHOW A THREAT OF ISOLATED
THUNDER FROM TIME TO TIME.

A THIRD IMPULSE EJECTS SOUTHEAST OUT OF CANADA IN THE NORTHWEST
FLOW ALOFT LATE SATURDAY INTO SUNDAY KEEPING THE THREAT OF
SCATTERED CONVECTION. A BREAK IN THE WET PATTERN APPEARS AT THE
BEGINNING OF NEXT WEEK. NO CHANGES EXPECTED IN THE EXTENDED FORECAST.

.BIS...NONE
RGT
Hazardous weather outlook, Jun 5, 3:58 AM CST, 7 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 11:02 AM CST, 33 minutes before
NDZ011-021-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1202 PM CDT THU JUN 5 2003

...WEAK FUNNELS HAVE BEEN REPORTED IN NORTH CENTRAL NORTH DAKOTA...

AT 1155 AM CDT WEAK FUNNEL CLOUDS WERE REPORTED BY THE PUBLIC AND
AIR FORCE OBSERVERS OVER PORTIONS OF NORTH CENTRAL NORTH DAKOTA IN
WARD AND MCLEAN COUNTIES. NO MOVEMENT WAS REPORTED.

THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE
THUNDERSTORMS.  THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN
UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED.  THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.  BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...GET INSIDE.

HW

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Emmons

When
June 5, 11:35 AM CST to 11:36 AM CST
Where
Emmons County, 4 mi SW of Strasburg
Rating
F0
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
46.100, -100.233

Weak funnel briefly touched down in rural farm field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for North Dakota, 2003Warnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366694.